Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Family Medicine | Hematology | Nursing

Back to Articles

Heparin Induced Thrombocytopenia - more common than believed

Author: Parks P, RN | Submitted: July 10, 2009. Updated: September 21, 2009.

Parks P, RN's avatar

Authors’ disclosures of potential conflicts of interest and author contributions are found at the end of this article.

 

Share |

Comments: (1)

Tell-a-Friend

 

  Related
 
ABSTRACT:

Heparin induced thrombocytopenia (HIT) is a severe immune reaction to heparin. Heparin is the most common prescribed anticoagulant in the United States. HIT is a potentially fatal condition it can lead to amputation and loss of limbs; it is more common than health care professionals are aware of.

Some facts about heparin induced thrombocytopenia, each year in the U.S. 12 million patients are exposed to the anticoagulant heparin. Contrary to popular belief HIT is not a rare condition as a matter of fact it occurs in up to 360,000 to 600,000 individuals each year, this is twice the number of breast cancer diagnosis in this country annually and nearly equal to the number of new cases of angina diagnosed each year.

Understanding heparin induced thrombocytopenia, ironically what heparin is most used for is to treat blood clots in veins and this is where the manifestations occur. Venous complications are four times more likely than arterial complications.

Who is at risk for HIT? HIT is the most important immunological drug reaction faced today. Heparin is used everywhere, for surgery, prophylaxis of clots and to keep arterial and venous lines patent it is not uncommon to have an intravenous line flushed with heparin so the tip does not occlude.

Frequency of HIT is related to the type of heparin used. The standard heparin that is used is unfractionated heparin. If 100 people where treated with unfractionated heparin and given a full dose 1/20 would develop HIT. Unfractionated heparin contains the highest risk. A low molecular weight heparin will produce HIT in 1/100 patients. Patients exposed to both types of heparin are at risk for HIT.

Concerns in cardiology, 100% of al patients having CABG or open heart surgery are put on heparin as well as patients with ischemia in the cardiac cath lab undergoing Percutaneous Coronary Intervention PCI. Recent advances in cardiology are allowing patients to live longer and have less invasive procedures, but some patients with severe disease need treatment over and over again i.e. angioplasty, stenting and angiography therefore the risk in that patient population is more common. Any patient admitted to cardiology services is at risk for HIT, but the highest risk patients are surgical patients because of other causes such as low platelets, blood loss and dilution.

Timing of heparin induced thrombocytopenia usually occurs between day 5 and 14 after starting heparin, onset can also be immediate, and also the patient may have a non eventful hospital stay and get HIT at home after discharge up to a week later.

The importance of monitoring platelets, recent studies have shown the best way to spot HIT is to measure a falling platelet count, usually the platelet count drops 30-50% of baseline from the height after surgery to the drop, a platelet drop of 50% usually means a platelet count drop to < 150,000 mcl is highly indicative of HIT. Over half of the patients will have just a low platelet count; the other half will have clotting. Falling platelet count must be watched and other processes must be ruled out such as infection and post operative dilution of blood. Physicians should assume the patient does have HIT while ruling out other sources of low platelets.

Making the clinical diagnosis, physicians must try to make the diagnosis before thrombosis occurs. If the patient has a DVT with a low platelet count while on heparin HIT should be the diagnosis until proven otherwise. The cornerstone of management is early diagnosis. The best serology tests for HIT are SRA test, HIPA test, and ELISA test all which have varying degrees of reliability. Serology tests should not be waited upon to start treatment of suspected HIT.

Treating HIT, the initial focus should be focused on stopping the heparin. merely discontinuing the heparin does not take away the clotting risk. All invasive lines i.e. PA line, A-line, I.V. Hep lock etc. should be flushed with saline to keep the lines patent without clotting, even a small dose for a line flush can perpetuate a thrombosis. The second step after stopping heparin should be to stop the cascading catastrophic effect and continue anticoagulation with alternative drugs.

Alternative anticoagulants are not chemically structured like heparin; the first drug Argatroban inhibits thrombin and direct thrombin inhibiters and Lepirudin.

Lepirudin is excreted by the kidneys, so care must be given to patients with renal problems. Argatroban is excreted by the liver so would be the preferred choice for older patients with renal insufficiency but the dosage must be reduced for patients with impaired liver function. Argatroban achieves anticoagulation effects in 1-3 hours and does not interact with other medications.

Conclusion: The clinical understanding of heparin induced thrombocytopenia continues to grow because of the important role hemostasis plays in surgery, hematology, percutaneous coronary intervention PCI and other invasive procedures requiring anticoagulation. Understanding of the clinical event and therapeutic approaches to the event with proper serology and lab tests will assist the clinician in diagnosing, treating and managing patients that develop heparin induced thrombocytopenia.

Conflict of interest statement

None to report

CITE THIS ARTICLE:
Parks P, RN. Heparin Induced Thrombocytopenia - more common than believed. Doctors Lounge Website. Available at: http://www.doctorslounge.com/index.php/articles/page/154. Accessed November 24 2014.


Previous: No health insurance? Where to go during the financial crisis Next: Special tests in the clinical examination of patellofemoral syndrome

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

You must be logged in to post a comment. Please log in or sign up for a free account.



Auto-login on future visits

Forgot your password?


October 09, 2009 08:35 PM

Dear Dr. Parks,

Conditions such as HIT tend to be overlooked as they are not so common as to keep the clinician being acutely aware of them at all times. Early recognition is of paramount importance as you have amply stressed.
It is unfortunate that Warfarin also becomes unsuitable as an alternative in this scenario as its local toxicity (Warfarin-induced skin necrosis) increases. The mechanism of this is unclear. I would be very thankful to get feed- back on this aspect.
Thank you.
Dr.M.Aroon Kamath

Permalink


Page 1 of 1 pages
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.